An overdose tracking tool out of Surrey’s fire department is the reason health authorities caught wind of a spike this week.
Fraser Health issued the alert in Surrey Tuesday (March 27), following reports of at least eight drug overdoses in the city between 11 a.m. and 3 p.m.
“The information that came to us, came through the fire department through the app, and we then triggered the alert,” Fraser Health spokeswoman Tasleem Juma told the Now-Leader.
It’s said Surrey’s fire department is leading Canada’s charge in saving drug overdose victims with the new technology, which tracks overdose “clusters” and warns emergency service when a bad batch of opioids hits the street.
If in any four-hour period three overdoses occur within a square kilometre, this is flagged, an alert is sent to senior officers in the fire department, the chief medical health officer of Fraser Health, and help is on the way. If there’s a “cluster,” leaflets warning about bad drugs will also be distributed in the area.
When the program was launched last summer, Surrey fire chief Len Garis said it was a first for the country.
The city, with help from GINQO, developer of Qlik business intelligence software, is mining real-time data collected through dispatch calls to send resources where they’re needed.
Garis noted that 17 people overdosed in Surrey during a 72-hour period in December 2016. Firefighters, Fraser Health, police and paramedics were left “scrambling,” he said. “The situation was quite appalling and quite stressful.”
The program launched on June 27, 2017 and Garis said this technology is “absolutely” helping to save lives. Despite the common belief most overdoses happen on the streets, he said, “The lion’s share of people are dying in their homes.”
The success of this program is drawing the attention of health officials in North America, he added.
Back in Surrey, the alert sent out this week said that no substance has been identified in the recent overdoses, but that “purple and pink down substances” had been identified in connection with overdoses in other cities.
Cell phone alerts were circulated shortly after 5 p.m. on Tuesday, March 27 targeting both drug users and those who work in prevention and harm reduction, who were asked to “offer naloxone kits to clients.”
Alerts said that symptoms of Tuesdays overdoses include loss of consciousness, overdoses involving seizures, extreme muscle rigidity and a high risk of overdose even from smoking.
Fraser Health urges drug users not to use alone, wherever possible; to make plans to have someone check on them if they were to use alone; to stagger use with friends so that someone would be able to respond if needed; to test drugs by using small amounts first and going slowly; and to not use with alcohol or other drugs.
In case of an overdose, people are instructed to call 9-1-1 immediately, to open airways and give breaths, and to give naloxone (Narcan) if they are carrying it.
With files from Tom Zytaruk